Abstract OBJECTIVES: Clostridium difficile is the etiological agent of antibiotic-associated diarrhea and pseudomembranous colitis and is a leading cause of nosocomial diarrhea. The objective of the study was to examine if leukocytosis could be a harbinger and surrogate marker of C. difficile infection in hospitalized patients. METHODS: We retrospectively examined the medical records of 70 hospitalized patients who presented with diarrhea of variable severity and who underwent stool examination for enteric pathogens, including C. difficile. We specifically recorded the white blood cell count and the pattern and severity of leukocytosis in two groups of patients—those who were C. difficile-positive and those who were negative. RESULTS: Leukocytosis was common in C. difficile-positive patients, compared to in C. difficile-negative patients (mean 15,800/mm 3 vs 7700/mm 3, p < 0.01). Review of the 35 C. difficile-positive patients revealed three patterns: Pattern A) sudden WBC increase coinciding with the onset of symptoms suggestive of C. difficile; Pattern B) unexplained leukocytosis preceding the appearance of C. difficile-related diarrhea and serving as a harbinger of the infection; and Pattern C) worsening of pre-existing leukocytosis as a surrogate marker of C. difficile infection. Treatment with metronidazole led to amelioration of symptoms and normalization of the leukocyte count in all cases. CONCLUSIONS: Infection with C. difficile should be considered in the differential diagnosis of sudden onset of leukocytosis in hospitalized patients previously or concurrently treated with antibiotics. Doing so may obviate the need for expensive and time-consuming tests for other etiologies.